Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Symmetric Gibbs measures


Authors: Karl Petersen and Klaus Schmidt
Journal: Trans. Amer. Math. Soc. 349 (1997), 2775-2811
MSC (1991): Primary 28D05, 60G09; Secondary 58F03, 60J05, 60K35, 82B05
MathSciNet review: 1422906
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that certain Gibbs measures on subshifts of finite type are nonsingular and ergodic for certain countable equivalence relations, including the orbit relation of the adic transformation (the same as equality after a permutation of finitely many coordinates). The relations we consider are defined by cocycles taking values in groups, including some nonabelian ones. This generalizes (half of) the identification of the invariant ergodic probability measures for the Pascal adic transformation as exactly the Bernoulli measures-a version of de Finetti's theorem. Generalizing the other half, we characterize the measures on subshifts of finite type that are invariant under both the adic and the shift as the Gibbs measures whose potential functions depend on only a single coordinate. There are connections with and implications for exchangeability, ratio limit theorems for transient Markov chains, interval splitting procedures, `canonical' Gibbs states, and the triviality of remote sigma-fields finer than the usual tail field.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28D05, 60G09, 58F03, 60J05, 60K35, 82B05

Retrieve articles in all journals with MSC (1991): 28D05, 60G09, 58F03, 60J05, 60K35, 82B05


Additional Information

Karl Petersen
Affiliation: Department of Mathematics, CB 3250, Phillips Hall, University of North Carolina, Chapel Hill, North Carolina 27599
Email: petersen@math.unc.edu

Klaus Schmidt
Affiliation: Department of Mathematics, University of Vienna, Vienna, Austria
Email: klaus.schmidt@univie.ac.at

DOI: http://dx.doi.org/10.1090/S0002-9947-97-01934-X
PII: S 0002-9947(97)01934-X
Keywords: Gibbs measure, subshift of finite type, cocycle, Borel equivalence relation, exchangeability, adic transformation, tail field, interval splitting, Kolmogorov property, ratio limit theorem, Markov chain
Received by editor(s): August 17, 1995
Received by editor(s) in revised form: August 20, 1996
Additional Notes: First author supported in part by NSF Grant DMS-9203489.
Article copyright: © Copyright 1997 American Mathematical Society